Azithromycin (Zithromax) Nursing Considerations

Join NURSING.com to watch the full lesson now.

Included In This Lesson

Study Tools

Outline

Generic Name

Azithromycin

Trade Name

Zithromax

Indication

URI, chronic bronchitis, lower respiratory infections, otitis media, skin infections, various STIs, prevention of bacterial endocarditis, treatment of cystic fibrosis

Action

Inhibits bacterial protein synthesis

Therapeutic Class

Agents for atypical mycobacterium, anti-infectives

Pharmacologic Class

Macrolide

Nursing Considerations

• May lead to pseudomembranous colitis, pain, diarrhea, nausea,
Stevens-Johnson syndrome, angioedema
• May increase risks for warfarin toxicity
• Monitor patient for signs of anaphylaxis
• Instruct patient to notify physician for diarrhea, or blood or pus in stool
• Instruct patient to take medication exactly as prescribed

Join NURSING.com to watch the full lesson now.

Transcript

Hey guys, I’m gonna talk to you a little bit about azithromycin also known as Zithromax. Azithromycin comes in an oral form, like seen here in the picture, and also as an intravenous powder for injection. So it’s important to remember that the therapeutic class is what the drug does in the body while the pharmacologic class is the actual chemical effect. So azithromycin’s therapeutic class are agents for atypical mycobacteria and is also an anti-infective. The pharmacologic class of azithromycin is it’s a macrolide. So azithromycin works by inhibiting bacterial protein synthesis. And it’s indicated for respiratory infections like upper lower and chronic bronchitis, otitis media skin infection, the prevention of bacterial endocarditis, and some sexually transmitted infections. 

So some common side effects of azithromycin are abdominal pain, nausea, and diarrhea, which are pretty typical with anti-infective agents. So let’s take a look at some nursing considerations for azithromycin. You’re going to want to monitor signs of anaphylaxis in your patient. This medication may lead to pseudomembranous colitis, Steven Johnson syndrome, and angioedema. Azithromycin can increase the risk of warfarin toxicity when the patient is on warfarin. Teach your patient to take it exactly as prescribed and also to report diarrhea and blood or pus in the stool. So, guys, I have actually only once seen a patient with Steven Johnson syndrome that I said, this drug may lead to. So you definitely, if you haven’t seen this, you definitely need to look this syndrome up so you can see what it looks like. So that’s it for azithromycin or Zithromax. Now go out and be your best self today and as always happy nursing.

Join NURSING.com to watch the full lesson now.